A 17-year-old Aragon High School student was under the influence of LSD when he plunged to his death during a trip to Canada in June with teachers and fellow classmates, according to a British Columbia coroner's report.
Daniel Cho and two friends took the drug while they were on a bus headed from Seattle to Vancouver, British Columbia, according to the coroner. The boys were with more than 100 other Aragon students headed to Canada as part of a musical exchange program.
When the group made a stop at a popular tourist spot called the Capilano Suspension Bridge on the evening of June 6, Cho climbed over a 4-foot-high fence and fell 100 feet into a ravine below.
The coroner has ruled his death an accident, and Canadian police won't file any criminal charges in connection with the case.
"Our thoughts and prayers go out to the family," said Scott Laurence, superintendent of the San Mateo Union High School District. "It was a very sad, tragic event."
The group, which included teachers, flew to Seattle from the Bay Area. Once the students were aboard a bus, one of Cho's friends gave him the LSD, the report says. Some of the chaperones noticed the boys were behaving strangely during the ride, especially when they had trouble properly filling out customs forms.
"One of the faculty members was planning to speak to one of the boys about it, but was intending to wait until they were at the hotel, rather than doing so in front of the other students," the report says.
Laurence said he was not aware of any chaperone noticing strange behavior from the student leading up to the fall.
The chaperones told investigators that they didn't know the boys had taken LSD until one of the boys admitted that he, Cho and a third boy had taken the drug.
By the time the bus reached the Capilano bridge, two of the students were no longer feeling its effects, the reports says. But Cho was still acting strangely, investigators learned.
He was bumping into and pushing people, tripping and falling. He also appeared to be angry and upset, the report says.
At one point, he even climbed over a railing into a restricted area, but then climbed back onto the walkway and was warned by a chaperone to stay on the path.
The two other boys who took the drug tried to calm down Cho. In response, he became aggressive and punched one of them in the chest. After that, one of the boys walked away, and the other turned to leave when he heard a noise. When he turned, Cho was gone.
No one saw him fall, but the coroner concluded there is no evidence Cho went over the railing intending to hurt himself.
Subsequent testing revealed LSD in the boys' blood.
The report says the drug was a factor in the fall because it impaired his judgment.
At the time of the tragedy, Laurence said, the district was reviewing field-trip policies, which cover the number of chaperones needed, their duties and other issues.
But the district hasn't changed those policies as a result of what happened in Canada, he said.
"From everything I understand, there was an appropriate level of chaperones on that trip," Laurence said.
A spokesman for the North Vancouver Royal Canadian Mounted Police said police weren't able to determine where the drugs came from and won't be filing criminal charges.
"It's a tragedy," said Cpl. Peter DeVries. "It highlights the danger of taking drugs."
By Joshua Melvin
San Mateo County Times
Posted: 10/23/2010 12:01:00 AM PDT
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.